Researchers Warn of Another Complication in the Opioid Crisis
Researchers from Texas A&M Irma Rangel College of Pharmacy have recently highlighted a new concern emanating from the public health crisis of opioid abuse: the substitution of large doses of the antidiarrheal medication loperamide. Sold under the brand name Imodium®, the drug is readily available over the counter from pharmacies, supermarkets, and the internet. Faced with unavailability of opioid narcotics, some individuals are taking up to 100 capsules of loperamide instead. John Bowman, MS, associate professor of pharmacy practice commented “It’s a small problem compared with the overall abuse of opioid drugs, but this is starting to become an issue, with usage rising exponentially.” The findings are reported in the Journal of the American Pharmacists Association.
In an effort to quantify the magnitude of the problem, the research team reviewed case reports of loperamide abuse extending back to the 1980s. The discovered a significant jump in cases beginning in 2014, the date when hydrocodone was rescheduled to a schedule II drug. Although technically an opioid, and safe at recommended doses, loperamide can cross the blood-brain barrier when used in large quantities, inducing euphoria. Co-author Heather Miller, PharmD, noted a particular danger associated with loperamide overdose: “Loperamide isn’t on our radar, and physicians aren’t thinking of it as a drug of abuse when patients present with odd symptoms. It also doesn’t show up on a standard drug screening and so is probably overlooked quite often.”
Read a news story about the findings here.
The journal article may be read here.
Did you enjoy this article?
Subscribe to the PAINWeek Newsletter
and get our latest articles and more direct to your inbox